Parkinson without tremor question - Parkinson's Movement

Parkinson's Movement
17,532 members17,481 posts

Parkinson without tremor question

Me1204
Me1204

80 years old family member apparently diagnosed with Parkinson with no tremor. The symptoms he is presenting are: aggressiveness towards wife, out of control anger, jealousy, he is hallucinating seen wife with other guys, (of course that never happened. extremely traditional family) he sees guys coming in and out of his room, harassing wife 24/7 to make sure she's not with anyone, physically attack her in the middle of the night calling her names and hitting her, biting her, etc. He keeps a machete in his room to wait for that person he sees in his mind. I have never heard that Parkinson has no tremors. I want to know is that is possible and what kind of treatment he can have. Psychiatry gave medication that is not taking because he said he is not crazy and is very hard to give him medication.. don't know what to do. He is an 80 years old, professional, hard working man with beautiful family until about year ago he started presenting these symptoms out of not where.

13 Replies
oldestnewest

"... out of control ... machete ..." You are in an emergency situation. No one on this forum can (give you pharmaceutical advice to) solve this problem. You need to immediately call the psychiatrist or another doctor and explain the situation before his wife is injured.

Yes, there are two different kinds of Parkinson's, Tremor dominant and non tremor. Start searching healthunlocked for hallucinations and niacin vitamin. Niacin eliminates the hallucinations.

1) I agree with MBAnderson. This sounds like a very serious situation. Urgent action is warranted. Call the psychiatrist or another doctor.

2) Plenty of people have Parkinson's Disease that do not have tremors.

3) This person is exhibiting psychosis.

nhs.uk/conditions/psychosis/

Psychosis is not uncommon in people with Parkinson's, but it is usually something that manifests later in the course of the disease.

pmj.bmj.com/content/81/960/644

You are ONLY describing symptoms of psychosis (combined with those of a strong and controlling personality-- not a nice combination as I know personally from dealing with my father, because they tend to believe everyone else is crazy but themselves.)

Parkinson's disease is a MOVEMENT and neurological disorder. You haven't described any symptoms involving problems with movement. Is this really Parkinson's? I don't know.

But it is psychosis, and it sounds like this person's wife needs help. This person may need to be institutionalized. I don't know. But he is biting his wife and he is threatening ghosts with a machete. Please take this seriously.

Some serious forensics is also warranted. Could there be any cause of the psychosis (such as a medication that the person is taking voluntarily)? That was the case with my father.

I want to follow up on something. I just want to repeat that medication COULD be involved in this behavior. It also could be something else but maybe it is medication related.

My father had psychosis that was related to being on too many anticholinergic drugs combined with having surgery (anesthesia is also anticholinergic).

People who take dopamine agonists for Parkinson's (drugs like Mirapex) sometimes cause compulsive behavior and hallucinations.

Levodopa itself (the main drug used to treat Parkinson's disease) can also cause hallucinations and even in some cases has been implicated in causing Serotonin Syndrome.

Please check out the following article especially. It is accessible and helpful.

It is called "Help for hallucinations", and it says that psychosis is common for patients with advanced Parkinson's. It gives some suggestions for what to do and how to deal with it. These include again dealing with possible medication problems, and also strategies for dealing with the person.

brainandlife.org/the-magazi...

Here are a couple of other articles on Serotonin Syndrome that may be helpful, or may just be too complicated. I don't know. I'm not saying that this person has serotonin syndrome. There may be only a small possibility that he does. There is quite a significant possibility that medication in one form or another is contributing to his psychosis. But I don't know. It's best if you seek out quality medical advice.

mentalhealthdaily.com/2014/...

ncbi.nlm.nih.gov/pmc/articl...

LindaP50
LindaP50 in reply to ElliotGreen

I haven't heard of people become highly aggressive and agitated with Parkinson's but have witnessed this behavior with Alzheimer's patients. The meds caused this behavior. Strongly suggesting seeking professional help immediately.

There is definitely Parkinson's without tremor - I have it. If he is not taking medication which could cause his hallucinations, it sounds like he is psychotic or suffering from severe dementia. Regardless of the cause, he is a danger to others.

It sounds like Alzheimer’s

Yes my husband has no tremors. Has had Parkinsons since 2012 and still no tremors. Has many other symptoms though, but none of the ones you just mentioned. They sound scary and need immediate attention. His neurologist needs to know quickly.

As others have said, he very well may have Parkinson's with no tremor, but these are the symptoms my mother in law had when she mixed up her meds (started a new one but didn't realize she was supposed to stop an old one). Call the neurologist ASAP and demand an appointment immediately. If you can't get an appointment today, go to the court and get an involuntary commitment and an ambulance will transport him to the hospital to have his meds adjusted and he will leave within 3 days and be stable. Then his wife should closely monitor his meds to be sure he's taking them properly.

My husband also has Parkinson’s with no tremors and he does have hallucinations but no where near what you have described! Agree with advise given above! Good luck in finding a solution!

Parkinson's can sometimes start with dementia instead of physical symptoms, and I believe they often (if not always) are hallucinations. In my mother in laws case, the hallucinations were definitely paranoid--she thought she was being attacked/we were all out to get her.

When PD starts like that, it's called Lewy Body Dementia. But in the end, it's the same disease.

My husband (79)has Parkinson's with very little tremor. He was having a lot of psychotic episodes and wanted to argue with me all the time. It was so bad I wanted to move out, but I am his caregiver and I can't afford a home for him. However, first he got on Seraquel to calm the hallucinations and anger, then on Remeron to fight the psychosis, which is what your husband has. He started that 2 months ago and hasn't been psychotic since. It is such a blessing!

He does sound like your family member also has dementia. My father had dementia and was jealous of other men when he was never like that before. He was even jealous of his grandson. My mother had dementia and was found grinding up all of her medications in a bowl to give to the dog.

Sadly late parkinsons can present like this but the most urgent thing in this case is to get the person to a movement disorder specialist/parkinsons consultant for evaluation to see whether there are other factors that are bringing on this levels of hallucination and psychosis. Infections and inflammation as well as drug interactions are well known for this. You will need a good history of any recent illness that might help explain this. I can see why parkinsons has been diagnose but a second opinion might be helpful. Please do not be in a rush to see this as behavioural, all the things I mentioned plus others can cause delerium which can seem incredibly real at the time, but which can be treated to some degree if a cause is found. The night time acting out can also be a part of it, which the person is not fully aware of. This can be very distressing for all concerned, but try and remember it is an illness and as such the best way to manage it needs to be found. I hope you are able to do this with the help of good medical professionals.

You may also like...